Alert archive / Maine / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Caribou, ME

August 1, 2004Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 1, 2004, 1:09 PM EDT for Penobscot County, Maine. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2004, 1:09 PM EDT (17:09 UTC)
Expired
Aug 1, 2004, 2:15 PM EDT
In force
66 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 011709
SVRCAR
MEC019-011815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
108 PM EDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENOBSCOT COUNTY IN EAST CENTRAL MAINE

* UNTIL 215 PM EDT

* AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES 
  SOUTHEAST OF DEXTER. THE STORM WAS MOVING EAST-SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    DEXTER AT 110 PM EDT
    EAST CORINTH AT 125 PM EDT
    KENDUSKEAG AT 135 PM EDT
    HERMON AT 140 PM EDT
    BANGOR AT 155 PM EDT
    BREWER AT 200 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4510 6929 4492 6934 4475 6872 4510 6860

NOUHAN/CALDERON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:27 AM EDT, 8 hours 42 minutes earlier.

Area forecast discussion, Aug 1, 4:27 AM EDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
427 AM EDT SUN AUG 1 2004

.SYNOPSIS...A WEAK COLD FRONT WILL MOVE EAST OF THE REGION TODAY.
WEAK HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR TONIGHT AND
MONDAY. A STRONGER COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY.

&&

.SHORT TERM (TODAY THROUGH TUE NGT)...
LATEST RADAR MOSAIC SHOWS AN AREA OF SHOWERS MOVING NORTHEAST ACROSS
CENTRAL AND DOWNEAST ZONES AT TIME. THIS ACTIVITY SHOULD CONTINUE
TO MOVE OFF TO THE NORTHEAST EARLY THIS MORNING. WILL GO WITH THE
HIGHEST POPS (LIKELY) THESE AREAS THROUGH THE EARLY MORNING HOURS.
WEAK COLD FRONT STILL WELL TO OUR WEST ACROSS WESTERN QUEBEC
PROVINCE. EXPECT THE FRONT TO SLOWLY MOVE OFF TO THE EAST TODAY.
WITH FRONT STILL OFF TO THE WEST WILL OPT TO HOLD ON TO CHANCE
POPS ESPECIALLY CENTRAL/DOWNEAST AREAS SINCE FRONT WONT CROSS
UNTIL LATE DAY. THE TREND WILL BE FOR IMPROVING CONDITIONS ALL AREAS
TONIGHT AS SLIGHTLY DRIER AIR MOVES IN BEHIND THE WEAK FRONT.
MONDAY IS SHAPING UP AS A NICE DAY AS WEAK HIGH PRESSURE BUILDS IN
FROM THE WEST. ANOTHER STRONGER COLD FRONT WILL APPROACH THE
REGION FROM THE WEST ON TUESDAY WITH SOME SHOWERS AND THUNDERSTORMS
POSSIBLY MOVING INTO WESTERN ZONES BY LATE IN THE DAY.

&&

.LONG TERM (WED THROUGH SAT)...
A STRONG COLD FRONT THROUGH EARLY WEDNESDAY BRINGING A LESS HUMID
AIRMASS TO THE CWA. BY MID WEEK A LARGE UPPER LEVEL LOW WILL BECOME
ESTABLISHED OVER EASTERN CANADA. THIS MAY KEEP THE WEATHER A BIT
UNSETTLED FOR THE LATTER PART OF THE WEEK THOUGH IT MAY ALSO MEAN
SOMEWHAT LESS HUMID CONDITIONS. BOTH THE GFS AND GEM ARE CREATING A
STRONG LOW LATE IN THE WEEK AS ANOTHER ROUND OF ENERGY SWINGS DOWN
INTO THE GREAT LAKES. HOWEVER...MODELS ARE IN SOME DISAGREEMENT AS
TO TIMING AND POSITION OF THIS LOW. FOR NOW PUT CHANCE OF SHOWERS IN
NORTHERN AREAS THROUGH FRIDAY SINCE GENERAL CONSENSUS FAVORS THE LOW
MOVING NORTH OF THE AREA. TEMPS MAY RUN SLIGHTLY BELOW NORMAL LATE IN
THE WEEK WITH THE LARGE LOW OVER EASTERN CANADA. BY THE WEEKEND
THE LOW MAY LIFT OUT BRINGING A RETURN TO WARMER CONDITIONS.

&&

.AVIATION...
OUTSIDE OF SOME LOCAL IFR CONDITIONS DUE TO OCCASIONAL LOW
CEILINGS THROUGH ABOUT 12Z...EXPECT MAINLY VFR CONDITIONS TO PREVAIL.

&&

.MARINE...SOUTHWEST WINDS 15 TO 20 KT TODAY WITH SEAS AROUND 5 FT.
FOG WILL CONTINUE TO BE DENSE...ESPECIALLY ALONG THE WASHINGTON
COUNTY COAST THRU SUN NGT. WINDS SHOULD DIMINISH TONIGHT INTO EARLY
MON...FOLLOWED BY SLOWLY SUBSIDING SEAS MON INTO TUE. WINDS WILL
INCREASE AGAIN TUE NGT AHEAD OF NEXT SYSTEM.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS.

&&

SHORT TERM: DUDA
LONG TERM/MARINE: WOLFE
AVIATION: MARK/WOLFE/DUDA
Hazardous weather outlook, Aug 1, 4:48 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
448 AM EDT SUN AUG 1 2004

MEZ001>006-010-011-015>017-029>032-020900-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
448 AM EDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUDA

In the hours before

Special weather statement, Aug 1, 7:53 AM EDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
753 AM EDT SUN AUG 1 2004

MEZ015-011300-
PENOBSCOT COUNTY...
753 AM EDT SUN AUG 1 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...

AT 755 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
HEAVY RAIN AND GUSTY WINDS JUST WEST OF NEWPORT. THE STORM WAS MOVING
EAST AT 40 MPH.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    NEWPORT AT 800 AM EDT
    HERMON...EAST CORINTH AT 815 AM EDT
    KENDUSKEAG...BANGOR AT 825 AM EDT
    VEAZIE...BREWER AT 830 AM EDT
    ORONO AT 835 AM EDT
    OLD TOWN AT 840 AM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 30 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4490 6953 4463 6935 4481 6856 4516 6875

NOUHAN

NNNN
Special weather statement, Aug 1, 9:49 AM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
949 AM EDT SUN AUG 1 2004

MEZ005-006-010-011-031-011445-
PISCATAQUIS...PENOBSCOT AND AROOSTOOK COUNTIES...
949 AM EDT SUN AUG 1 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...PENOBSCOT AND
AROOSTOOK COUNTIES...

AT 945 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 10
MILES NORTH OF MILLINOCKET TO BLANCHARD. THE LINE WAS MOVING EAST AT
30 MPH.

LOCATIONS NOW IN THE PATH OF THIS LINE INCLUDE...
    MILLINOCKET AT 1010 AM EDT
    SHERMAN AT 1015 AM EDT
    EAST MILLINOCKET...BROWNVILLE JUNCTION AT 1030 AM EDT
    MEDWAY AT 1040 AM EDT
    HAYNESVILLE AT 1045 AM EDT

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4585 6871 4520 6974 4530 6879 4595 6775

CALDERON

NNNN
Special weather statement, Aug 1, 10:32 AM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1032 AM EDT SUN AUG 1 2004

MEZ011-015>017-029>032-012200-

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON ACROSS DOWNEAST MAINE...

A SLOW MOVING COLD FRONT COLLIDING WITH DEEP TROPICAL MOISTURE
OVER DOWNEAST MAINE WILL PRODUCE MORE SCATTERED THUNDERSTORMS
THIS AFTERNOON. A FEW COULD BECOME STRONG TO POSSIBLY SEVERE WITH
DAMAGING WINDS AS THE PRIMARY CONCERN AND HAIL A SECONDARY CONCERN.
IN ADDITION...ANY THUNDERSTORM ACROSS DOWNEAST MAINE THIS AFTERNOON
WILL ALSO LIKELY BE ACCOMPANIED BY HEAVY DOWNPOURS AND FREQUENT
DANGEROUS LIGHTNING.

VJN
Special weather statement, Aug 1, 10:52 AM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1052 AM EDT SUN AUG 1 2004

MEZ006-032-011545-
AROOSTOOK AND WASHINGTON COUNTIES...
1052 AM EDT SUN AUG 1 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND WASHINGTON
COUNTIES...

AT 1049 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 7 MILES NORTHWEST OF WYTOPITLOCK. THE
STORM WAS MOVING EAST AT 30 MPH.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    WYTOPITLOCK AT 1100 AM EDT
    DANFORTH AT 1120 AM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...UP TO HALF AN INCH...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4577 6849 4559 6848 4559 6768 4583 6769

CALDERON

NNNN
Special weather statement, Aug 1, 12:55 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1255 PM EDT SUN AUG 1 2004

MEZ015-011800-
PENOBSCOT COUNTY...
1255 PM EDT SUN AUG 1 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND PISCATAQUIS
COUNTIES...

AT 1253 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER DEXTER. THE STORM WAS MOVING EAST AT
20 MPH.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    DEXTER AT 1255 PM EDT
    EAST CORINTH AT 135 PM EDT
    KENDUSKEAG AT 150 PM EDT
    NEAR BANGOR AND OLD TOWN AREA AT 215 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...UP TO A QUARTER OF AN INCH...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4511 6944 4493 6947 4477 6875 4520 6868

CALDERON

NNNN

Nearby

Severe Thunderstorm Warnings in Maine, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.